West Virginia, 2018Flash Flood and Damaging Winds in West Virginia, July 3, 2018
July 3, 2018 · NWS PBZ · 3 events in 2 counties and zones
Rich tropical moisture remained across the Northeast region. 00 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $500
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rich tropical moisture remained across the Northeast region. Precipitable water values continued to be high at 1.90 to 2.00 inches. Morning soundings showed very little upper level flow. A static atmosphere prompted a risk for flooding; storms that developed tended to move very little. Isolated wet microbursts were a potential due to CAPE values over 2000 J/kg. Storms developed from outflow boundaries and light convergence aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 2:08 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 3, 2:08 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
308 PM EDT Tue Jul 3 2018
.SYNOPSIS...
Hot and humid conditions will persists through Thursday, with
the Independence Day holiday featuring the warmest temperatures
and humidity of the ongoing heat wave. Isolated to scattered
thunderstorms are forecast each afternoon with a more widespread
threat of potentially severe thunderstorms expected Thursday
afternoon and evening. Much drier and cooler conditions are
expected over the weekend and into next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No change from my thinking earlier today. Only meager cell
coverage along/north of I-80 and across the Laurel ridges as of
19Z, and the satellite Cu field really doesn't offer much
promise of any shower/storm development further south through at
least the next hour.
Previous Discussion...12Z KPBZ sounding shows that a rich
tropical airmass remains in place along with steep low- mid
level lapse rates, yielding ample potential instability on the
order of 2000-2500 J/kg based on forecast high temps in near 90.
However, unlike yesterday, a forcing mechanism is not apparent
and boundary layer winds are both weak and erratic. Thus,
today's big question is how much of the instability will be
realized this afternoon. I do expect that a Lake Erie lake
breeze and orographic ascent along the Laurel Highlands will
both naturally spark thunderstorms this afternoon, but with
literally no flow aloft, the former of these two foci will fail
to reach the CWA. The other possibility is whether any
convective outflow boundaries remain from last evening and/or
differential heating areas along the few mid cloud deck areas
that remain. With no capping inversion present, it won't take
much for convection to fire, but I'm leaning on coverage being
more scattered than yesterday (and the POPs reflect that).
Frequent lightning, isolated wet microbursts and flash flooding
would be the primary concerns with any larger cores that do
develop, owing to large theta-e lapse rates, large
-10 to -30C CAPE values and 1.9-2" PWATs, but given an almost
net zero deep layer shear profile, pulse mode convection should
be rather short- lived in a given location.
Any activity should dissipate quickly by 01-02Z, with pockets of
valley fog again possible between 07-11Z given the stagnant and
abundantly moist boundary layer.
Bookbinder
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sprawling upper level ridge will begin its expansion back
toward the great Plains, yielding a core of 598dm heights over
the region for the 4th of July. A slight upward nudge in
temperatures and a slight uptick in boundary layer dewpoints
presently residing just west of the region will yield afternoon
heat indices at or just above the magical "100" degree mark
tomorrow afternoon.
Admittedly, the overall change in feel-like temperatures vs. the
past several days will not be readily apparently, but abundant
sunshine coupled with the cumulative heat effects and the vast
numbers of people expected to be outdoor for the 4th has given
me enough justification to issue a Heat Advisory for tomorrow
afternoon.
Ridging will retrograde west Thursday and Friday as upper
troughing deepens over eastern Canada. Models have come in
significantly faster with this transitioning, opening up strong
northwesterly flow over the area nearly 18 hours faster than
just a couple days ago. In fact, the 12Z solution look rather
optimal in terms of timing the upper trough and an attendant
cold front/pre-frontal trough pair through the CWA during
optimal heating. Will need to keep an eye on severe potential
late Thursday as parameters for a widespread wind event are
certainly in place, with timing really the only question.
Bookbinder
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
12Z solutions suggest that precipitation will end Friday
morning (if not earlier) as the aforementioned front surges
toward the Atlantic seaboard. Very high confidence in sharply
drier conditions Friday through the weekend, with low humidity
and no chance for precipitation. Made no changes to the extended
forecasts other than zero-ing out POPs.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
High confidence forecast save for visibility during the predawn
hours could be lower than forecast. Scattered cu will wane with
sunset owing to high clouds. Did not include any altocu in the
TAFs during the overnight hours but that could happen. Any fog
will quickly burn off by 13Z. CU bases between 1500-2500 feet
will be common by midday at all terminals.
Isolated thunderstorms are forecast, but the probability of them
hitting an airport is too low for inclusion.
OUTLOOK...
Restrictions will be possible each afternoon/evening this week
in showers and thunderstorms.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory from 1 PM to 7 PM EDT Wednesday for OHZ039>041-
048>050-057>059-068-069.
PA...Heat Advisory from 1 PM to 7 PM EDT Wednesday for PAZ007-013-
014-020-021-029-031-073-075.
WV...Heat Advisory from 1 PM to 7 PM EDT Wednesday for WVZ001>004-
012-021-509.
&&Hazardous weather outlook, Jul 3, 5:24 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
624 AM EDT Tue Jul 3 2018
OHZ057>059-068-069-WVZ004-012-021-509-041030-
Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-Marion-
Monongalia-
624 AM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The heat index will approach 100F again during the afternoon hours
through Thursday. A heat advisory may be needed during some of those
periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-510>514-041030-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
624 AM EDT Tue Jul 3 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 10:09 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1109 AM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 NW WEHRUM 40.48N 78.96W
07/02/2018 E1.00 INCH INDIANA PA PUBLIC
REPORTED ALONG BRACKEN ROAD
0356 PM TSTM WND DMG 2 N WEHRUM 40.49N 78.95W
07/02/2018 INDIANA PA PUBLIC
BRANCHES DOWN FROM SEVERE WIND
0607 PM TSTM WND DMG 1 SW HARMONY JUNCTION 40.78N 80.12W
07/02/2018 BUTLER PA FIRE DEPT/RESCUE
TREES DOWN ON YELLOW BARN LANE
0608 PM TSTM WND DMG ZELIENOPLE 40.79N 80.14W
07/02/2018 BUTLER PA FIRE DEPT/RESCUE
TREES AND UTILITY WIRES REPORTED DOWN ALONG GREEN LANE.
&&
EVENT NUMBER PBZ1803208
EVENT NUMBER PBZ1803209
EVENT NUMBER PBZ1803210
EVENT NUMBER PBZ1803211
KRAMARLocal storm report, Jul 3, 1:35 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD FRYBURG 41.35N 79.45W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND FRYBURG.
0715 PM FLASH FLOOD LUCINDA 41.31N 79.37W
07/02/2018 CLARION PA EMERGENCY MNGR
NUMEROUS ROADS CLOSED IN AND AROUND LUCINDA AND MARBLE.
&&
EVENT NUMBER PBZ1803212
EVENT NUMBER PBZ1803213
15Thunderstorm Wind, Tucker
- When
- July 3, 3:50 PM EST
- Where
- Tucker County, Thomas
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.150, -79.500
A county official reported trees down on Buckston Road and 2nd Street in Thomas.
Flash Flood, Tucker
- When
- July 3, 5:00 PM EST to 5:15 PM EST
- Where
- Tucker County, Thomas to 0.3 mi NNE of Thomas
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- County Official
- Coordinates
- 39.150, -79.500
A county official reported that the intersection of Pierce-Benbush Road and Route 219 was flooded.
Thunderstorm Wind, Preston
- When
- July 3, 5:40 PM EST
- Where
- Preston County, 0.87 mi SW of Herring
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.520, -79.740
The 911 Call Center reported that trees and powerlines were donw along Herring Road and Bull Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flooding and Hail in Minnesota, July 3, 2018$155,000 · 1 in hail · 19 events
- Flash Flood and Hail in North Dakota, July 3 to 4, 2018$125,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772450, 772449, 772448.